Virginia, 2015

Damaging Wind in Virginia, September 9, 2015

September 9, 2015 · NWS LWX · 1 event in 1 county or zone

Lee trough formed out ahead of an approaching cold front, acting as a surface trigger for scattered convection. Lack of shear led to the storms being pulse-like in nature, based upon increased instability values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Lee trough formed out ahead of an approaching cold front, acting as a surface trigger for scattered convection. Lack of shear led to the storms being pulse-like in nature, based upon increased instability values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 9, 2:10 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 2:10 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT WED SEP 9 2015

.SYNOPSIS...
A SLOW-MOVING COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
THIS EVENING. THE FRONT WILL SLOWLY CROSS THE AREA THURSDAY
ACCOMPANIED BY A WAVE OF LOW PRESSURE. ANOTHER AREA OF LOW PRESSURE
WILL DEVELOP OVER THE WEEKEND AND DRAG A COLD FRONT THROUGH THE
REGION. HIGH PRESSURE REGAINS CONTROL EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

AS OF 18Z...CDFNT APPROX FM SLK-PIT-SDF. LEE TROFFING HAS DVLPD
ALONG THE BLURDG. SKIES CLRD ERLR TDA...PROVIDING AMPLE HEATING.
CONSEQUENTLY A CU FIELD DVLPD...WHICH HAS EVOLVED INTO CNVCTV
INITIATION. HV ALREADY EXCEEDED T/TD FM MODIFIED SNDG...WHICH
SUPPORTED ARND 2000 J/KG CAPE. SHEAR STILL LACKING...SO STORMS HV
BEEN SCTD AND PULSE IN NATURE. NCAR ENS REFL AND HRRR HV BEEN
DOING A RESPECTABLE JOB AT CAPTURING TRENDS...WHICH SUGGESTS THAT
TSRA WL BECOME MORE NMRS AS AFTN PROGRESSES.

HARD TO PIN DOWN PRECISE FROPA DUE TO INTERACTION BTWN IT AND THE
TROF AXIS. NONETHELESS...THE KEY TIMEFRAME WL LKLY BE THIS EVNG...
PERHAPS INTO THE FIRST PART OF THE OVNGT HRS. AFTR MIDNGT...FWD
FRNTL PROGRESS WL BE SLOW...AS H5 TROF AMPLIFIES DUE TO ABSORPTION
OF SERN CONUS ENERGY. THE SWLY FLOW ALOFT WL BE SENDING ENERGY
ACRS CWFA...WHICH SHUD SUPPORT CONTD PCPN OVNGT.

MIGHT BE GETTING A SFC REFLECTION FM THE UPR LVL ENERGY IN THE
FORM OF CSTL LOPRES DVLPMNT OFF THE DELMARVA THU. NLY SFC FLOW
BENEATH W/SWLY NDS ALOFT PROVIDE A GOOD OVERRUNNING SETUP. HV
BUMPED POPS UP TO CAT...AND SCALED BACK THUNDER. ABT THE ONLY
PLACE THAT ANY INSTBY CUD BE REALIZED WUD BE ALONG I-95 AND ACRS
CENTRL VA. EVEN THERE... ITS LOOKING MEAGER.

THE OTHER RAMIFICATION OF THIS PCPN IS A RATHER SHARP TEMP CHG.
DEWPTS TNGT IN THE 60S-LWR 70S...AND MIN-T FCST FOLLOWS IN STEP.
HWVR...DEWPTS WONT BE MUCH HIER TMRW...AND MAY EVEN BE A CPL
DEGREES LOWER. XPCT LTL OPPORTUNITY TO WARM...WHICH MEANS THAT
MAXT IN NWRN HALF OF CWFA MAY ONLY BE IN THE 70S...AND SERN HALF
OF CWFA SHUD BE NO HIER THAN LWR 80S. TOOK TEMPS DOWN BY AT LEAST
A CAT. AM NOT SURE IF MOS HAS CAUGHT UP TO TRENDS YET.

SLGTLY DRIER AIR ADVECTS SEWD THU NGT...AT LEAST ENUF FOR PCPN TO
DIMINISH. AM NOT SURE HOW MUCH SKIES WL CLR THO. MIN-T IN THE 60S.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
FRI...COLD FRONT WILL BE CLEAR OF CWA BY FRIDAY MORNING. AS
SUCH...HAVE REMOVED POPS FOR THE EARLY PART OF THE DAY MONDAY...WITH
DRY AIR QUICKLY FILTERING INTO THE REGION. NO CLEAR SIGNAL FOR
REDEVELOPMENT LATER IN THE DAY...SO EXPECT ONLY ISOLATED CONVECTIVE
ACTIVITY IN THE SOUTHWEST WHERE BETTER MOISTURE RESIDES. DEWPOINTS
IN THE 50S...WITH AIR TEMPERATURES IN THE 80S SHOULD MAKE FOR A
COMFORTABLE DAY.

SAT...AS LARGE UPPER LOW APPROACHES OUR AREA...ASSOCIATED SFC LOW
EXPECTED TO DEVELOP TO OUR SOUTHWEST AND BRING WITH IT CHANCES FOR
LATE DAY SHOWERS AND THUNDERSTORMS. INSTABILITY EXPECTED TO BE LOW
NORTH WHERE THUNDERSTORM COVERAGE COULD BE LIMITED...FURTHER SOUTH
INSTABILITY IS GREATER (WITH BETTER LOW-LEVEL MOISTURE)...WHICH WILL
HELP TO INCREASE COVERAGE AND INTENSITY. CLOUD COVER COULD KEEP
TEMPERATURES IN U70S/L80S...CLOSER TO CLIMO NORMS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESS SYSTEM WILL SLOWLY MOVE NORTH TO NORTHEAST ACROSS OUR
REGION SAT NIGHT INTO SUN BRINGING A CHANCE OF SHOWERS AND TSTMS.
HIGH PRESS BUILDS LATE ON SUN AND DOMINATES THROUGH THE FIRST HALF
OF THE WEEK BRINGING DRIER CONDITIONS. TEMPS WILL BE BELOW NORMAL
FOR SUN AND MON... WITH HIGH TEMPS IN THE 70S AND GRADUALLY
INCREASING TO THE LOW 80S BY WED.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

SCT SHRA/TSRA DVLPG TAFTN...AND WL BECOME MORE NMRS THIS EVNG.
FOR THE AFTN PUSH...IMPACTS LKLY TO BE BRIEF ALTHO CANNOT RULE OUT
LMTD IFR. THREATS BEING CVRD IN TAFS BY VCTS...KEEPING PREVAILING
VFR TIL TIMING IMPACTS CAN BE DETERMINED. CFP TNGT...BUT WNDS WL
BE LGT DURING THAT TIME SO DONT XPCT A WSHFT PER SE.

BY MRNG PUSH THU...WL HV NWLY FLOW ACRS TERMINALS. SWLY FLOW
ALOFT SHUD PERMIT LOW CLDS TO DVLP. GDNC SUGGESTING AOB IFR. HV
GNLY KEPT LOW END MVFR FCST ATTM. HWVR...IF SUBSEQUENT GDNC RUNS
CONCUR...WL NEED TO CONSIDER THESE RESTRICTIONS.

IMPRVMNT SHUD COME LT DAY THU...VFR SHUD RETURN BY THU NGT.

VFR EXPECTED AT MOST TERMINALS FRIDAY...WITH THE EXCEPTION OF
CHO...WHERE AN ISOLATED AFTERNOON THUNDERSTORM IS POSSIBLE.
THUNDERSTORM CHANCES RETURN SATURDAY AFTERNOON AND EVENING WITH
SUB-VFR POSSIBLE.

SUB-VFR CONDITIONS EXPECTED INTO SUN DUE TO PSBL SHOWERS AND
TSTMS.

&&

.MARINE...

SLY FLOW 10-15 KT ATTM. GIVEN THIS GRADIENT AND THE DAYTIME
HEATING...PTTN IN PLACE FOR MORE SLY CHANNELING TNGT. SCA ALREADY
IN PLACE...AND WL LEAVE AS IS. IN ADDITION...SCT-NMRS SHRA/TSRA
APPROACHING WATERS. A FEW OF THESE MAY CONTAIN STRONG WIND GUSTS.

STORMS WL BE MORE NMRS OVNGT...WHICH WL INTERFERE W/ MIXING. CFP
COMES BY THU MRNG...WHICH WL REPLACE THE SLY FLOW W/ NLY/NELY
WINDS. AM UNCERTAIN HOW MUCH MIXING THIS WL CONTAIN...SO HV CAPPED
WINDS BLO SCA THU NGT. WL ADVISE EVE FCSTRS TO RECONSIDER.

SCA WIND GUSTS REMAIN POSSIBLE FOR A FEW HOURS FRIDAY MORNING BEFORE
SUBSIDING BY MIDDAY. THUNDERSTORM CHANCES RETURN TO THE WATERS
SATURDAY AS LOW PRESSURE APPROACHES THE REGION.

SCA CONDITIONS EXPECTED FOR SAT NIGHT INTO SUN. SOME SHOWERS AND
TSTMS PSBL OVER THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ530>534-
     543.

&&

SYNOPSIS...MSE
NEAR TERM...HTS
SHORT TERM...MSE
LONG TERM...IMR
AVIATION...HTS/MSE/IMR
MARINE...HTS/MSE/IMR
Hazardous weather outlook, Sep 9, 5:43 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT WED SEP 9 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
643 PM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS THIS EVENING MAY PRODUCE STRONG WINDS OVER
THE WATERS...ESPECIALLY ACROSS THE MIDDLE PORTION OF THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
643 PM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY ACROSS CENTRAL
VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 146 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
September 9, 6:30 PM EST
Where
Nelson County, 0.88 mi NE of Oak Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.710, -78.870

Damage was reported at the Lockn Music Festival. Report included damage to the stage and campgrounds. The portable bathrooms were knocked over, with multiple trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599502.